Alert archive / Minnesota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 142, NWS Aberdeen, SD

July 20, 2001Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 20, 2001, 5:07 AM CDT for Big Stone County, Traverse County, Minnesota; Roberts County, South Dakota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2001, 5:07 AM CDT (10:07 UTC)
Expired
Jul 20, 2001, 5:45 AM CDT
In force
38 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

Counties Big Stone County, MN, Traverse County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 142 km from the middle of the area, began a volume at 10:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4721 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4721 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1120 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WUUS53 KABR 201007
SVRABR
MNC011-155-SDC109-201045-
/NEW.KABR.SV.W.0210.201007-201045/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
507 AM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA
  BIG STONE COUNTY IN WEST CENTRAL MINNESOTA
  TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 545 AM CDT

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 4 MILES NORTH OF NEW EFFINGTON TO
  10 MILES WEST OF PEEVER...OR FROM 11 MILES SOUTH OF HANKINSON TO 13
  MILES SOUTH OF SISSETON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PEEVER AROUND 515 AM CDT
  BROWNS VALLEY...DAKOMIN...ROSHOLT AROUND 520 AM CDT
  WILMOT AROUND 540 AM CDT
  WHITE ROCK...WHEATON...YANKEETOWN...COLLIS AROUND 545 AM CDT

THIS IS A DANGEROUS STORM. TAKE SHELTER NOW

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

$$
LAT...LON 4594 9701 4540 9703 4536 9626 4602 9627

HINTZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:35 AM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 20, 2:35 AM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
235 AM CDT FRI JUL 20 2001

JUST ENOUGH DETAILS TO KEEP TRACK OF FOR THIS FCST TO MAKE IT
DIFFICULT. CURRENT CONVECTION SEEMS TO BE DUE TO SEVERAL FACTORS.
FIRST IS STRENGTH OF LOW LEVEL JET DEVELOPING OUT WEST. KUDX VAD WID
PROFILE SHOWS SPEEDS INCR IN LOWER GATES. LOOKING AT 700-500MB MEAN
VORTICITY...CONVECTION ALSO FIRING IN FAVORED POSN COMPARED TO WAVE
MOVING THROUGH WRN SD. 00Z ETA/M-ETA SHOW TSRA IN ND MAKING A RIGHT
TURN AND SLIDING SE THROUGH XTRM NERN SD. HOWEVER...AVN SHOWS
CONVECTION CONT TO MOVE NE INTO ND WITH SMALL AMT OF NVA WORKING IN.
JUDGING FROM IR SAT PIX...WOULD HAVE TO SAY THAT AVN WINS THIS
ROUND. WILL HAVE TO MENTION SOME MORNING TSRA ACROSS THE NRN TIER
GROUPS. WITH AIR MASSES VIRTUALLY UNCHANGED...HIGHS TODAY SHOULD BE
SIMILAR TO THURSDAY'S...AND TWEAKED WHERE NECESSARY. WINDS WILL BE
TOUGH...DUE IN LARGE PART TO NUMBER OF BOUNDARIES THAT ARE FLOATING
AROUND. MEAN DIRECTION SHOULD BE SE AND WILL MENTION THIS IN ZONES.
FOR TONIGHT...NEXT IN SERIES OF WAVES MOVES THROUGH IN SW FLOW.
MODELS POINT TO SOME MINOR TSRA DEVELOPING LATER THIS AFTERNOON IN
KMBG AREA...BUT REAL THREAT WILL RESIDE FURTHER WEST. EXPECT MOST
ACTIVITY TO TAKE PLACE SERN MT/SWRN ND...THEN TREND SSE OVERNIGHT
INTO CWA. AGAIN...STRENGTHENING LOW LEVEL JET PLAYS MAJOR ROLE
HERE...WITH AVN SHOWING THAT BEST VEERING TAKES PLACE FURTHER WEST.
BY TIME TSRA GETS INTO CWA...PROBABLY JUST LOOKING AT HEAVY RAIN.
MEAN PATTERN CHANGES LITTLE THROUGH FCST PERIOD...WITH WARM AND
HUMID CONDS STICKING AROUND.

.ABR...NONE.
HINTZ

In the hours before

Special weather statement, Jul 20, 12:02 AM CDT, 5 hours 5 minutes before
SDZ006-007-011-018>020-022-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT THU JUL 19 2001

...TORNADO WATCH HAS EXPIRED...

THE TORNADO WATCH WHICH WAS IN EFFECT FOR MUCH OF NORTHEAST SOUTH
DAKOTA HAS BEEN ALLOWED TO EXPIRE.

MOHR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:21 PM CDTFlash Flood WarningABREdmunds4 hr
Jul 19, 7:31 PM CDTSevere Thunderstorm WarningABREdmunds, Faulk59 min
Jul 19, 8:42 PM CDTSevere Thunderstorm WarningABRDewey33 min
Jul 19, 9:15 PM CDTSevere Thunderstorm WarningABRCorson, Dewey45 min
Jul 19, 9:49 PM CDTSevere Thunderstorm WarningABRCorson56 min
Jul 19, 11:32 PM CDTSevere Thunderstorm WarningABREdmunds28 min
Jul 20, 12:13 AM CDTSevere Thunderstorm WarningABRDewey62 min
Jul 20, 2:52 AM CDTSevere Thunderstorm WarningABRCorson23 min
Jul 20, 3:55 AM CDTSevere Thunderstorm WarningABRCampbell, Corson, Walworth50 min
Jul 20, 4:20 AM CDTSevere Thunderstorm WarningABRMarshall, Roberts55 min
Jul 20, 4:40 AM CDTSevere Thunderstorm WarningABRCampbell, Walworth50 min
Jul 20, 4:57 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson48 min
Jul 20, 5:39 AM CDTSevere Thunderstorm WarningABRFaulk51 min
Jul 20, 5:45 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson45 min
Jul 20, 6:22 AM CDTSevere Thunderstorm WarningABRBrown38 min
Jul 20, 6:59 AM CDTSevere Thunderstorm WarningABRBrown46 min
Jul 20, 7:03 AM CDTSevere Thunderstorm WarningABRHand, Spink27 min
Jul 20, 7:34 AM CDTSevere Thunderstorm WarningABRHand11 min
Jul 20, 7:37 AM CDTSevere Thunderstorm WarningABRDay, Marshall38 min
Jul 20, 8:03 AM CDTSevere Thunderstorm WarningABRSpink27 min
Jul 20, 9:36 AM CDTSevere Thunderstorm WarningABRClark, Codington39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2001Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.